Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 155, NWS Bismarck, ND

July 22, 2011Golden Valley County, McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2011, 5:44 PM MDT for Golden Valley County, McKenzie County, Williams County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 5:44 PM MDT (23:44 UTC)
Expired
Jul 22, 2011, 6:45 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Golden Valley County, ND, McKenzie County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 210 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 4:35 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS53 KBIS 222344
SVRBIS
NDC033-053-105-230045-
/O.NEW.KBIS.SV.W.0155.110722T2344Z-110723T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM MDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
  WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 645 PM MDT/745 PM CDT/

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
  BAINVILLE TO 16 MILES WEST OF SIDNEY TO 32 MILES SOUTHWEST OF
  CRANE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLISTON...EAST FAIRVIEW...FORT BUFORD STATE HISTORICAL SITE...
  CARTWRIGHT...TRENTON...CHARBONNEAU...SATHER DAM...SKAAR...
  ALEXANDER...SPRING BROOK...RAWSON...TROTTERS AND EPPING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY
MORNING/200 AM CDT SATURDAY MORNING/ FOR NORTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING/200 AM
CDT SATURDAY MORNING/ FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4841 10405 4833 10329 4722 10373 4724 10405
TIME...MOT...LOC 2344Z 272DEG 31KT 4828 10427 4777 10445
          4736 10482
WIND...HAIL 70MPH 1.00IN

$$

TM/AYD
2 follow-up statements
527 
WWUS53 KBIS 230010
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT FRI JUL 22 2011

NDC033-053-105-230045-
/O.CON.KBIS.SV.W.0155.000000T0000Z-110723T0045Z/
WILLIAMS ND-GOLDEN VALLEY ND-MCKENZIE ND-
610 PM MDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE...NORTHWESTERN GOLDEN VALLEY AND SOUTHWESTERN WILLIAMS
COUNTIES UNTIL 645 PM MDT/745 PM CDT/...

AT 707 PM CDT/607 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG THE MONTANA BORDER...ALONG A LINE EXTENDING FROM 
12 MILES SOUTHWEST OF BONETRAIL TO WOOLEY TO 20 MILES SOUTHWEST OF 
CRANE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...EAST FAIRVIEW...FORT BUFORD STATE HISTORICAL SITE...
  CARTWRIGHT...TRENTON...CHARBONNEAU...SATHER DAM...SKAAR...
  ALEXANDER...SPRING BROOK...RAWSON...EPPING AND TROTTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4841 10405 4833 10329 4722 10373 4724 10405
TIME...MOT...LOC 0010Z 272DEG 31KT 4827 10393 4776 10412
          4735 10449
WIND...HAIL 70MPH 1.00IN

$$

TM/AYD
386 
WWUS53 KBIS 230029
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT FRI JUL 22 2011

NDC033-053-105-230045-
/O.CON.KBIS.SV.W.0155.000000T0000Z-110723T0045Z/
WILLIAMS ND-GOLDEN VALLEY ND-MCKENZIE ND-
629 PM MDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE...NORTHWESTERN GOLDEN VALLEY AND SOUTHWESTERN WILLIAMS
COUNTIES UNTIL 645 PM MDT/745 PM CDT/...

AT 725 PM CDT/625 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM NEAR WILLISTON TO SATHER 
DAM TO 14 MILES SOUTHWEST OF SKAAR...MOVING EAST AT 35 MPH.

IN ADDITION...AT 625 PM MDT...725 PM CDT...ONE INCH HAIL WAS 
REPORTED FOUR MILES EAST OF SIDNEY WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...SKAAR...ALEXANDER...SPRING BROOK...TROTTERS...RAWSON
  AND EPPING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4841 10405 4833 10329 4722 10373 4724 10405
TIME...MOT...LOC 0029Z 277DEG 32KT 4814 10364 4763 10383
          4722 10421
WIND...HAIL 70MPH 1.00IN

$$

TM/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:50 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 22, 2:50 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT FRI JUL 22 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
POWERFUL LOW OVER NORTHERN INTERMOUNTAIN TO CANADIAN ROCKIES WITH
SHORT WAVE RIDGING OVER THE NORTHERN PLAINS AND SOUTHWEST FLOW
OVER EASTERN MONTANA TO NORTH DAKOTA BORDER. UPPER LEVEL JET MAX
EMBEDDED IN THIS SOUTHWEST FLOW TRIGGERING THUNDERSTORMS OVER
NORTH CENTRAL MONTANA. THIS ACTIVITY IS FORECAST TO MOVE EAST
TONIGHT REACHING THE MONTANA BORDER THIS EVENING AND A BISMARCK TO
MANDAN LINE BY AROUND MIDNIGHT.

MODELS HAVE WEAKEND THE SYSTEM SOME ON THE 18Z RUN AS WELL AS
CHANGING DETAILS. WILL FOLLOW A MODEL BLEND FOR THE FORECAST
INCLUDING HRRR AND 4KM WRF MODELS. THIS WILL BRING
PRECIPITATION...SOME SEVERE CONVECTION...THROUGH THE FORECAST AREA
FROM WEST TO EAST...EXITING AFTER DAYBREAK ACROSS OUR EASTERN
FORECAST AREA.

AFTER SATURDAY MORNING A RETURN TO DRIER CONDITIONS WITH SUMMER
LIKE TEMPERATURES FOR THE WEEKEND.

.LONG TERM...SUNDAY THROUGH FRIDAY

ZONAL FLOW WILL GIVE WAY TO BROAD RIDGING SUNDAY INTO MONDAY
RESULTING IN DRY/PLEASANT WEATHER. HOWEVER...INCREASING CHANCES OF
PRECIPITATION COMMENCE MONDAY NIGHT THROUGH WEDNESDAY AS ANOTHER
SHORTWAVE AND ASSOCIATED SURFACE LOW PRESSURE MOVE FROM EASTERN
THROUGH NORTH DAKOTA. THEREAFTER...MORE OR LESS A ZONAL FLOW AGAIN
DEVELOPS WITH WEAK RIDGING AT TIMES PROMOTING MOSTLY DRY CONDITIONS.
THE GFS AND ECMWF INDICATE WEAK SHORTWAVE ACTIVITY SLIDING THROUGH
THURSDAY INTO THURSDAY NIGHT. HAVE ADDED A SLIGHT CHC MENTION
THURSDAY NIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA WHICH IS IN
COORDINATION WITH SURROUNDING OFFICES. EXPECT SEASONAL AFTERNOON
HIGHS WITH MID 80S AND OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...

.AVIATION...VFR CONDITIONS EXPECTED THROUGH 00Z SATURDAY. SHOWERS
AND THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE WESTERN
AERODROMES SHORTLY AFTER 00Z SATURDAY. STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY ACROSS KISN/KDIK FROM 00Z SATURDAY THROUGH
07Z SATURDAY. THE THREAT FOR SEVERE WEATHER WILL TRANSLATE EAST INTO
KMOT/KBIS FROM 06Z TO 12Z SATURDAY. HEAVY RAIN...DAMAGING
WINDS...AND LARGE HAIL ARE ALL POSSIBLE WITH THESE THUNDERSTORMS.
CEILINGS WILL QUICKLY FALL TO MVFR/IFR WITH THESE THUNDERSTORMS. THE
IFR/MVFR CEILINGS ARE FORECAST FOR MOST OF SATURDAY MORNING ACROSS
THE AERODROMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
AFTERNOON FOR NDZ002>005-010>013-019>023-025-035>037-047-048-050-
051.

FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
SATURDAY MORNING FOR NDZ001-009-017-018-031>034-040>046.

&&

SHORT TERM...HW
LONG TERM....KS
AVIATION...KS
Hazardous weather outlook, Jul 22, 3:41 AM MDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
441 AM CDT FRI JUL 22 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
441 AM CDT FRI JUL 22 2011 /341 AM MDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS WESTERN AND
FAR SOUTH CENTRAL NORTH DAKOTA LATE FRIDAY AFTERNOON. VERY LARGE
HAIL IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS IN
EXCESS OF 60 MPH AND A TORNADO OR TWO MAY BE POSSIBLE WITH THESE
STORMS...IN ADDITION TO HEAVY RAINFALL.

THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE WEST AND
CENTRAL FRIDAY NIGHT INTO SATURDAY MORNING...WITH THE PRIMARY
THREATS TRANSITIONING TO DAMAGING WINDS AND POTENTIAL FLASH
FLOODING. WHILE LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINFALL
OVER THE PAST WEEK ARE MOST SUSCEPTIBLE TO FLASH FLOODING...THE
THREAT OF MANY AREAS BEING IMPACTED BY MULTIPLE THUNDERSTORMS WITH
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR SUGGEST FLASH
FLOODING MAY BE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY EVENING INTO SATURDAY MORNING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA FOR FRIDAY
EVENING AND NIGHT INTO SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...SOME STRONG WITH HEAVY RAINFALL...ARE LIKELY
ACROSS CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON.

AN ACTIVE WEATHER PATTERN IS FORECAST TO RETURN TO WESTERN AND
CENTRAL NORTH DAKOTA MONDAY NIGHT INTO THURSDAY...WITH MULTIPLE
ROUNDS OF THUNDERSTORMS POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE FRIDAY AFTERNOON
INTO SATURDAY MORNING.

AYD

In the hours before

Local storm report, Jul 22, 5:16 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             ALMONT                  46.73N 101.50W
07/22/2011  M0.25 INCH       MORTON             ND   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZED HAIL

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:56 AM MDTFlash Flood WatchBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more23 hr
Jul 22, 4:26 PM MDTSevere Thunderstorm WarningBISGrant, Morton64 min
Jul 22, 5:11 PM MDTFlash Flood WarningBISMorton116 min
Jul 22, 5:36 PM MDTTornado WarningBISMorton24 min
Jul 22, 5:59 PM MDTSevere Thunderstorm WarningBISMorton10 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.